Israel Journal of Mathematics

, Volume 229, Issue 1, pp 181–191 | Cite as

Permutation representations of nonsplit extensions involving alternating groups

  • Robert M. Guralnick
  • Martin W. LiebeckEmail author


L. Babai has shown that a faithful permutation representation of a nonsplit extension of a group by an alternating group Ak must have degree at least \(k^2(\frac{1}{2}-o(1))\), and has asked how sharp this lower bound is. We prove that Babai’s bound is sharp (up to a constant factor), by showing that there are such nonsplit extensions that have faithful permutation representations of degree \(\frac{3}{2}k(k-1)\). We also reprove Babai’s quadratic lower bound with the constant 1/2 improved to 1 (by completely different methods).


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    L. Babai, On the degrees of non-split extensions by an alternating group, preprint, available at
  2. [2]
    D. J. Benson, Representations and Cohomology. I. Basic Representation Theory of Finite Groups and Associative Algebras, Cambridge Studies in Advanced Mathematics, Vol. 30, Cambridge University Press, Cambridge, 1998.Google Scholar
  3. [3]
    W. Bosma, J. Cannon and C. Playoust, The Magma algebra system. I. The user language, Journal of Symbolic Computation 24 (1997), 235–265.MathSciNetCrossRefzbMATHGoogle Scholar
  4. [4]
    V. P. Burichenko, A. S. Kleshchev and S. Martin, On cohomology of dual Specht modules, Journal of Pure and Applied Algebra 112 (1996), 157–180.MathSciNetCrossRefzbMATHGoogle Scholar
  5. [5]
    B. Eckmann, Cohomology of groups and transfer, Annals of Mathematics 58 (1953), 481–493.MathSciNetCrossRefzbMATHGoogle Scholar
  6. [6]
    G. D. James, The Representation Theory of the Symmetric Groups, Lecture Notes in Mathematics, Vol. 682, Springer, Berlin, 1978.Google Scholar
  7. [7]
    P. B. Kleidman and M. W. Liebeck, The Subgroup Structure of the Finite Classical Groups, London Mathematical Society Lecture Note Series, Vol. 129, Cambridge University Press, Cambridge, 1990.Google Scholar
  8. [8]
    A. Kleshchev and A. Premet, On second degree cohomology of symmetric and alternating groups, Communications in Algebra 21 (1993), 583–600.MathSciNetCrossRefzbMATHGoogle Scholar
  9. [9]
    M. W. Liebeck, On graphs whose full automorphism group is an alternating group or a finite classical group, Proceedings of the London Mathematical Society 47 (1983), 337–362.MathSciNetCrossRefzbMATHGoogle Scholar
  10. [10]
    M. H. Peel, Hook representations of the symmetric groups, Glasgow Mathematical Journal 12 (1971), 136–149.MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Hebrew University of Jerusalem 2018

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of Southern CaliforniaLos AngelesUSA
  2. 2.Department of MathematicsImperial CollegeLondonUK

Personalised recommendations